Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

June 12, 2010Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2010, 1:51 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2010, 1:51 PM EDT (17:51 UTC)
Expired
Jun 12, 2010, 2:30 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KIND 121751
SVRIND
INC015-157-121830-
/O.NEW.KIND.SV.W.0052.100612T1751Z-100612T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 PM EDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 230 PM EDT

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF BROOKSTON...OR
  15 MILES SOUTHWEST OF MONTICELLO...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND...WEST LAFAYETTE AND PURDUE UNIVERSITY AROUND 155 PM
  EDT...
  LAFAYETTE AROUND 200 PM EDT...
  DELPHI AROUND 205 PM EDT...
  FLORA AROUND 215 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 170 AND 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4055 8649 4033 8692 4056 8707 4058 8705
      4058 8678 4065 8678
TIME...MOT...LOC 1750Z 292DEG 42KT 4060 8690
WIND...HAIL 60MPH <.75IN

$$

JK
2 follow-up statements
728 
WWUS53 KIND 121810
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EDT SAT JUN 12 2010

INC015-157-121830-
/O.CON.KIND.SV.W.0052.000000T0000Z-100612T1830Z/
CARROLL-TIPPECANOE-
210 PM EDT SAT JUN 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TIPPECANOE AND CENTRAL CARROLL COUNTIES UNTIL 230 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DELPHI...OR 12 MILES NORTHEAST OF LAFAYETTE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA AROUND 215 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4055 8649 4041 8681 4056 8707 4058 8705
      4058 8678 4065 8678
TIME...MOT...LOC 1810Z 292DEG 42KT 4051 8662
WIND...HAIL 60MPH 1.00IN

$$

JK
322 
WWUS53 KIND 121826
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT SAT JUN 12 2010

INC015-157-121836-
/O.EXP.KIND.SV.W.0052.000000T0000Z-100612T1830Z/
CARROLL-TIPPECANOE-
226 PM EDT SAT JUN 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE AND
CENTRAL CARROLL COUNTIES WILL EXPIRE AT 230 PM EDT/130 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4055 8649 4041 8681 4056 8707 4058 8705
      4058 8678 4065 8678
TIME...MOT...LOC 1826Z 292DEG 42KT 4044 8639

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:12 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 12, 1:12 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT SAT JUN 12 2010

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE
WEEKEND AS A FRONTAL BOUNDARY REMAINS VIRTUALLY STATIONARY OVER
CENTRAL INDIANA. THE BOUNDARY WILL FINALLY MOVE SOUTH IN THE FORM
OF A COLD FRONT ON SUNDAY NIGHT/MONDAY MORNING BRINGING
TEMPERATURES CLOSER TO NORMAL FOR THE BEGINNING OF THE WEEK.

&&

.NEAR TERM /TODAY/...

APPARENT TEMPERATURES HAVE SURGED PAST 100 IN SOUTHWEST COUNTIES.
DO NOT EXPECT THEM TO DROP UNTIL LATE IN DAY...AND THIS IS BY FAR
THE WARMEST SO FAR THIS SEASON. ISSUED HEAT ADVISORY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH THE SHORT TERM AS THE PERSISTENT FRONTAL BOUNDARY REMAINS
OVER THE AREA. SITUATION CONTINUES TO BE A BIT TRICKY WITH TIMING
OF HEAVIEST RAINFALL AND POSSIBLE CONVECTION. HOWEVER...FELT
CONFIDENT ENOUGH TO INCREASE POPS THROUGH THE WEEKEND AS A WEAK
SURFACE LOW MOVES ACROSS THE AREA ON SATURDAY NIGHT/SUN
MORNING...AND THEN A COLD FRONT FINALLY SLIDES ACROSS CENTRAL
INDIANA ON SUNDAY NIGHT.

GFS/EURO SEEM TO HAVE BEST HANDLE ON DISTURBANCES THIS
WEEKEND...WHILE NAM/S POPS AND TEMPS ARE TOO LOW. LEANED TOWARD THE
HIGHER POPS OF THE GFS/EURO BECAUSE THE STATIONARY FRONT WILL LINGER
OVER A PRIME ENVIRONMENT. ATMOSPHERE IS PROGGED TO DESTABILIZE ONCE
AGAIN THIS AFTERNOON WITH AMPLE MOISTURE AND DAYTIME
HEATING...RESULTING IN MORE SCATTERED SHOWERS AND THUNDERSTORMS MUCH
LIKE YESTERDAY. ANTICIPATE A LULL IN ACTIVITY THIS EVENING...BUT IT
SHOULD RESUME ONCE AGAIN TONIGHT/TOMORROW MORNING AS A WEAK SURFACE
LOW DRIFTS ACROSS THE AREA. DYNAMICS WON/T BE IMPRESSIVE...BUT THE
SETUP OF THE ENVIRONMENT SHOULD BE DECENT ENOUGH FOR AN INCREASE IN
CONVECTION LATE TONIGHT/TOMORROW MORNING. CONTINUED TO ERR ON THE
HIGHER SIDE OF POPS THROUGH MONDAY MORNING AS RIDGE OF HIGH PRESSURE
OVER THE SOUTH FINALLY BREAKS DOWN AND STATIONARY FRONT MOVES SOUTH
IN THE FORM OF A COLD FRONT.

THE BEST CHANCE FOR SEVERE WEATHER STILL APPEARS TO BE THIS
AFTERNOON...BUT CANNOT BE ENTIRELY RULED OUT WITH FRONTAL PASSAGE
ON SUNDAY NIGHT.

AS FAR AS TEMPS...DISREGARDED NAM DUE TO IT/S POOR HANDLE ON
EVENTS. SO...STUCK CLOSE TO GFS THROUGH MONDAY WITH HIGHS IN THE
LOW 90S AND LOWS IN THE LOW 70S TODAY AND TOMORROW...AND THEN THE
POST FRONTAL DROP IN TEMPS ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

THE BEGINNING OF THE EXTENDED PERIOD WILL STILL BE PLAGUED BY
RAIN CHANCES THANKS TO THAT PESKY BOUNDARY. LATEST GUIDANCE SHOWS
THE BOUNDARY HOLDING FURTHER TO THE NORTH MONDAY NIGHT INTO EARLY
TUESDAY BEFORE FINALLY DROPPING TO THE SOUTH LATE TUESDAY. THERE
SEEMS TO BE ENOUGH OF A CONSENSUS BETWEEN THE EURO...GFS AND UKMET
TO KEEP AT LEAST CHANCE POPS IN THE FORECAST DURING THIS TIME.

AS FOR THE REST OF THE PERIOD, THERE SEEMS TO BE SOMEWHAT OF A
CONSISTENCY AMONG THE MODELS WITH RESPECT TO BUILDING A RIDGE OVER
THE REGION THROUGH THE END OF THE WORK WEEK. FROM TUES NIGHT ONWARD
HAVE KEPT FORECAST DRY. HIGH TEMPERATURES WILL BE IN THE 80S FOR THE
MAJORITY OF THE PERIOD.

&&

.AVIATION.../FOR 131800 TAF/...

MODELS CONCUR FRONT TO REMAIN JUST TO NORTH OF CENTRAL INDIANA
THROUGH FORECAST PERIOD. LIGHT BUT EXTREMELY HUMID SOUTH TO SOUTHWEST
FLOW CONTINUING OVER AREA. THUNDERSTORMS MAY FORM ALMOST ANY TIME
BUT BEST CHANCE WILL BE LATE AFTERNOON AND EVENING. HEAVY RAIN
REDUCING BOTH CEILINGS AND VISIBILITIES TO IFR POSSIBLE IN STORMS.

OTHERWISE...CEILINGS WILL RISE FROM MVFR TO VFR BY LATE AFTERNOON
AS MIXING OCCURS. THEY SHOULD STAY VFR INTO SUNDAY SINCE MOIST
LAYER IS DEEP AND CLOUDS WILL TEND TO FORM NEAR TOP OF IT.

VISIBILITIES SHOULD STAY 6SM OR HIGHER UNTIL AROUND 08Z...THEN
FOG WILL FORM. LOWEST VISIBILITIES WILL BE AROUND 3SM SINCE CLOUDS
SHOULD PREVENT IT FROM GETTING VERY DENSE. VISIBILITIES RECOVERING TO
6SM OR BETTER BY MID MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ060-061-067>069.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...JK
Hazardous weather outlook, Jun 12, 4:39 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 AM EDT SAT JUN 12 2010

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-130845-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
439 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
THE STRONGEST STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
DAMAGING WINDS...HEAVY DOWNPOURS...LARGE HAIL...AND FREQUENT
LIGHTNING. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-130845-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
439 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOOD WARNINGS AND FLOOD ADVISORIES ARE IN EFFECT FOR THE WABASH
RIVER. SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
THE STRONGEST STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
DAMAGING WINDS...HEAVY DOWNPOURS...LARGE HAIL...AND FREQUENT
LIGHTNING. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER UNTIL AT
LEAST SUNDAY. ADDITIONAL RAINFALL FROM THUNDERSTORMS DURING THE
NEXT SEVERAL DAYS COULD PROLONG OR EXACERBATE THE HIGH WATER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 12, 1:10 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT SAT JUN 12 2010

INZ045>047-051>055-060>063-067>071-121815-
BROWN-CLAY-DAVIESS-GREENE-HENDRICKS-JACKSON-JOHNSON-KNOX-LAWRENCE-
MARION-MARTIN-MONROE-MORGAN-OWEN-PUTNAM-SULLIVAN-VIGO-
110 PM EDT SAT JUN 12 2010

...VERY MUGGY WEATHER OVER MUCH OF CENTRAL INDIANA THIS AFTERNOON...

HEAT INDICES WILL BE IN THE 90S OVER MAINLY THE SOUTHWEST PART OF
CENTRAL INDIANA THIS AFTERNOON.  HEAT INDICES IN THE 90S CALL FOR
EXTREME CAUTION WHEN ENGAGING IN OUTDOOR ACTIVITIES.

THE STEAMY WEATHER IS BEING PRODUCED BY A STALLED OUT WARM FRONT OVER
NORTHERN INDIANA WHICH HAS LEFT VERY HUMID AIR OVER THE CENTRAL AND
SOUTH PARTS OF THE STATE. MOIST GROUND FROM RECENT THUNDERSTORMS WAS
ALSO ADDING TO THE HUMIDITY.

TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 90 THIS AFTERNOON AND WHEN
COMBINED WITH HIGH HUMIDITY WILL RESULT IN VERY UNCOMFORTABLE
CONDITIONS.

HEAT INDICES ARE DETERMINED BY COMBINING THE AIR TEMPERATURE WITH THE
HUMIDITY.

HEAT ADVISORIES ARE POSSIBLE THIS AFTERNOON  AND ARE ISSUED WHEN THE
HEAT INDEX REACHES THE LOWER 100S.

CET

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:41 PM EDTSpecial Weather StatementINDHancock, Henry49 min
Jun 12, 10:19 AM EDTAreal Flood AdvisoryINDDecatur, Rush2 hr
Jun 12, 11:37 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington16 days
Jun 12, 1:08 PM EDTHeat AdvisoryINDDaviess, Greene, Knox, Martin, Sullivan6 hr
Jun 12, 2:56 PM EDTSevere Thunderstorm WarningINDClinton21 min
Jun 12, 5:41 PM EDTSpecial Weather StatementINDWarren49 min
Jun 12, 5:47 PM EDTSevere Thunderstorm WarningINDTippecanoe, Warren43 min
Jun 12, 6:28 PM EDTAreal Flood WarningINDWarren3 hr
Jun 12, 6:28 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren47 min
Jun 12, 6:38 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion52 min
Jun 12, 6:53 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Parke, Putnam, Tippecanoe52 min
Jun 12, 7:11 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Putnam, Sullivan, Vigo49 min
Jun 12, 7:12 PM EDTSevere Thunderstorm WarningINDHoward48 min
Jun 12, 7:23 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Putnam, Tipton37 min
Jun 12, 7:31 PM EDTSevere Thunderstorm WarningINDParke, Vermillion44 min
Jun 12, 7:37 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Hendricks, Madison, Marion, Tipton38 min
Jun 12, 7:57 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.